Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 185, NWS Birmingham, AL

May 27, 2001Coosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2001, 4:56 PM CDT for Coosa County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 4:56 PM CDT (21:56 UTC)
Expired
May 27, 2001, 5:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Coosa County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:00 PM CDTHail 0.75Weogufka, ALDime size hail fell near Weogufka.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 272156
SVRBHM
ALC037-272230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 530 PM CDT

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF GOODWATER...MOVING EAST AT 40
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GOODWATER.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:55 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 27, 2:55 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT SUN MAY 27 2001

MODELS HAVE BEEN FAIRLY CONSISTENT PAST FEW RUNS WITH REGARDS TO
MOVEMENT OF MOISTURE FIELDS.  THETA-E RIDGE ACROSS CENTRAL
MISSISSIPPI AND SOUTHERN ALABAMA FORECAST TO LIFT NORTHWARD TONIGHT
IN RESPONSE TO BUILDING RIDGE OVER TEXAS.  SERIES OF SHORT WAVE TROFS
WILL EJECT OUT OF THE PLAINS STATES AND MOVE QUICKLY TOWARDS LOWER
MISSISSIPPI VALLEY AND BRING SIGNIFICANT CONVECTION TO NORTHERN
MISSISSIPPI AND ALABAMA NEXT 36 HOURS.  UPPER TROF WILL DIG SOUTHWARD
ALONG ATLANTIC STATES AND HELP PUSH A WEAK COLD INTO NORTHERN ALABAMA
MONDAY NIGHT.  DEEPER MOISTURE WILL GET FORCED INTO SOUTH ALABAMA BY
12Z TUESDAY.

CONVECTION FIRING ACROSS NORTH MISSISSIPPI ALONG DEWPOINT FRONT...
WITH SURFACE DEWPOINTS NEAR 70 JUST SOUTH OF BOUNDARY.  TSTMS
WILL DEVELOP AND PROPAGATE EWD ALONG BOUNDARY...AND MOVE INTO WEST-
CENTRAL ALABAMA LATER THIS AFTERNOON AND EVENING.  DEVELOPING MCS
OVER OKLAHOMA AND KANSAS COULD AFFECT NORTHERN ALABAMA LATER
TONIGHT.  ALL OF FORECAST AREA UNDER A SLIGHT RISK FOR TONIGHT AND
WILL MENTION SEVERE FOR SOUTHERN TWO-THIRDS OF AREA.

HSV TB 063/080 060/083 059 58573
BHM TB 065/081 062/084 061 58564
MGM TB 066/083 064/085 064 58554=

.BHM...NONE.

In the hours before

Special weather statement, May 27, 2:58 PM CDT, 1 hour 58 minutes before
ALZ001>038-040>050-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN MAY 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SERIES OF UPPER LEVEL DISTURBANCES...AND MOIST...UNSTABLE AIR...
ARE COMBINING TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT.  THE UPPER LEVEL DISTURBANCES...
EMBEDDED IN A NORTHWEST TO SOUTHEAST FLOW ACROSS THE AREA...WILL
RESULT IN PERIODS OF THUNDERSTORM ACTIVITY ACROSS THE AREA.
WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT
DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE STRONG WINDS AND HAIL.
AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTH
AND CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

ALTHOUGH THE THUNDERSTORM ACTIVITY WILL BE SCATTERED AT ANY GIVEN
TIME...THERE IS A GOOD CHANCE THAT MUCH OF THE AREA WILL RECEIVE AT
SOME ACTIVITY.  THROUGH THE REMAINDER OF THIS AFTERNOON...MOST OF THE
ACTIVITY IS EXPECTED TO OCCUR ALONG AND SOUTH OF A LINE FROM MUSCLE
SHOALS...TO CULLMAN...TO ANNISTON. INTO THIS EVENING...THE FOCUS WILL
TURN TO THE TENNESSEE VALLEY...AS STORMS THAT FORM OVER MISSISSIPPI
MOVE INTO NORTHERN AND NORTH CENTRAL ALABAMA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:25 PM CDTSevere Thunderstorm WarningBMXLowndes35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.